Minnesota, 2024Hail and Damaging Winds in Minnesota, September 19, 2024
September 19, 2024 · NWS MPX · 10 events in 6 counties and zones
A northward lifting warm front produced multicell clusters and scattered supercells across south and east central Minnesota. There were several reports of marginally severe hail and wind from the afternoon through the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northward lifting warm front produced multicell clusters and scattered supercells across south and east central Minnesota. There were several reports of marginally severe hail and wind from the afternoon through the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 19, 12:14 PM CST, 45 minutes earlier. Its key messages:
- Slight Risk (Level 2/5) for large hail (2"), damaging winds (60+ mph), and a few tornadoes across eastern Minnesota and western Wisconsin this afternoon and evening.
- Rain is increasingly likely this weekend, however uncertainty remains highest with respect to areal coverage and QPF amounts. Latest trends favor highest rainfall amounts along the Minnesota/Iowa border.
- Cooler air arrives early next week with highs in the 60s. Temperatures rebound into the mid to upper 70s by late week.
Area forecast discussion, Sep 19, 12:14 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
114 PM CDT Thu Sep 19 2024
.KEY MESSAGES...
- Slight Risk (Level 2/5) for large hail (2"), damaging winds
(60+ mph), and a few tornadoes across eastern Minnesota and
western Wisconsin this afternoon and evening.
- Rain is increasingly likely this weekend, however uncertainty
remains highest with respect to areal coverage and QPF
amounts. Latest trends favor highest rainfall amounts along
the Minnesota/Iowa border.
- Cooler air arrives early next week with highs in the 60s.
Temperatures rebound into the mid to upper 70s by late week.
&&
.DISCUSSION...
Issued at 111 PM CDT Thu Sep 19 2024
The initial round of early morning convection has all but ended
across the area. Latest KMPX radar imagery captures a few lingering
storms in western Wisconsin, which are exiting to the east. Further
west, visible satellite captures a band of stratus tied to an
eastward advancing cold front. Latest surface observations depict
the front to the east of Alexandria extending south towards Redwood
Falls. The cold front is tied to a negatively tilted closed upper-
low positioned over southeastern Saskatchewan/southwestern Manitoba.
The eastward progression of the front across a region of ascent in
the exit region of the upper-low will be the focus point for
convective development later this afternoon. Data from our special
18z balloon and ACARS data from MSP airport illustrate that
destabilization is underway, however capping will inhibit
development for a little while longer.
RAP forecast guidance and SPC mesoanalysis continue to display a
favorable environment for severe weather across eastern Minnesota
and western Wisconsin, especially by September weather standards.
Strong instability (MLCAPEs 2000-3000 J/kg), steep mid-level lapse
rates (7.0-7.5 deg/km), and sufficient bulk shear (~35 knots) all
point towards an environment capable of producing severe weather.
CAMs seem to have a decent handle on how we expect the event to
unfold, though with any event a degree of uncertainty does remain.
The general idea advertised across the CAM suite is convective
initiation to the west of I-35 by mid-afternoon, with the number of
storms becoming numerous very quickly given the strong instability
and erosion of the cap. As storms intensify and are in the more
discrete or supercellular mode, the threat for large hail (2") and
potential tornadic activity will be the highest. Our concern is that
storms will be in this phase along/near the I-35 corridor and the
large population center that is the Twin Cities Metro during rush
hour. Storms are expected to develop into clusters quickly, which
introduces more uncertainty in the evolution of the event. The
linear nature of the hodograph would suggest splitting cells with
numerous storm scale interactions. The "chaotic" nature to this type
of convective environment means storm interactions could be
constructive or destructive, so the "high-end" nature of this setup
is somewhat in question. Nonetheless, forcing from the front and low-
level jet should promote growth into more linear segments and a
transition to a damaging wind threat as storms exit eastern
Minnesota and enter western Wisconsin. Forecast wind profiles remain
supportive of a QLCS tornado threat as well. The SPC has maintained
a large Slight Risk area in the latest Day 1 convective outlook,
which includes a large hatched area for significant hail (2") across
much of the Slight Risk area.
Showers and thunderstorms will move east of the area later this
evening and will be followed up by a dry Friday across the region. A
thermal ridge is progged to lift northeast out of the central Plains
Friday into Saturday and as a result our high temperature forecast
features the low 80s through Saturday. The weekend forecast puzzle
still has missing pieces, but the general trend is coming into
better context. A clipper-type wave is forecast to slide across the
northern Great Plains Saturday morning and will send a surface cold
front across the Upper Midwest. The passage of the front will re-
introduce scattered PoPs into the forecast Saturday afternoon and
evening. Cold advection behind the front will drop highs in the 60s
for Sunday, though that may not be the end of the active weather for
the weekend. Guidance swings a shortwave trough and associated
surface low across the Great Plains Sunday into Monday, with an
expansive shield of precipitation set to cut across portions of
Iowa/Wisconsin/Illinois etc. The northward extent of the
precipitation shield of greatest uncertainty, as there are wet and
dry members across the various ensembles. The best chance for heavy
QPF will likely be for locations in southern Minnesota, closer to
the surface low. After a cool start to the week, temperatures are
forecast to rebound into the 70s by mid to late week.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1245 PM CDT Thu Sep 19 2024
|Aside from a few lingering showers near (and moving away from)
KEAU and a narrow swath of MVFR ceilings over central MN
impacting KSTC, all sites start out as VFR this cycle. Mainly
VFR conditions expected thru late afternoon, then rapidly-
developing convection is expected over eastern MN late this
afternoon, sliding eastward over western WI through this
evening. TSRA with visibilities down to around 1SM will impact
most eastern WFO MPX sites, including the potential for
strong/gusty winds so have also added that mention for the
afternoon-evening thunderstorms. Behind the line, quickly
clearing skies with shifting winds are expected late this
evening through overnight tonight. There may be sufficient
moisture and calm winds at KEAU to promote ground fog close to
daybreak.
KMSP...Best timing for TSRA into MSP looks to be in the 22z-00z
timeframe, but could last as long as 01z. Will monitor radar
trends when storms develop and adjust the timing as needed. Some
storms could be severe, with strong winds, large hail and a few
tornadoes.
/OUTLOOK FOR KMSP/
SAT...VFR. Chc SHRA/TSRA. Wind SE 5-10kts becoming W.
SUN...VFR. Slight chc SHRA/MVFR. Wind NW 5-10 kts.
MON...VFR. Slight chc SHRA/MVFR. Wind NE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Strus
AVIATION...JPC
Hazardous weather outlook, Sep 19, 10:25 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1125 AM CDT Thu Sep 19 2024
MNZ044-045-051>053-059>063-066>070-075>078-083>085-091>093-
WIZ014>016-023>028-200900-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Nicollet-
Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
1125 AM CDT Thu Sep 19 2024
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...This Afternoon and Tonight.
There is a Slight Risk (level 2 of 5) of severe thunderstorms
this afternoon and evening across eastern Minnesota into western
Wisconsin. The severe threats include very large hail, damaging
winds, and the possibility of a brief tornado or two.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and storms are possible over the next several
days. The chance for severe weather is low.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will likely be needed this afternoon
and evening.
MNZ041>043-047>050-054>058-064-065-073-074-082-200900-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Brown-Watonwan-
1125 AM CDT Thu Sep 19 2024
This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.
.DAY ONE...This Afternoon and Tonight.
There is a Marginal Risk (level 1 of 5) of severe thunderstorms
this afternoon across western Minnesota. A few storms may be
severe and produce damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and storms are possible over the next several
days. The chance for severe weather is low.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon.
Thunderstorm Wind, Freeborn
- When
- September 19, 12:59 PM CST to 1:03 PM CST
- Where
- Freeborn County, 1.22 mi NE of Gordonsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.530, -93.250
Dozens of mature trees were down along 810th Avenue north of Gordonsville.
Thunderstorm Wind, Freeborn
- When
- September 19, 1:00 PM CST to 1:04 PM CST
- Where
- Freeborn County, 0.97 mi ESE of Gordonsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.512, -93.254
Multiple trees were down in Gordonsville.
Hail, Freeborn
- When
- September 19, 1:00 PM CST to 1:05 PM CST
- Where
- Freeborn County, 0.69 mi N of Glenville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.580, -93.280
Hail, Rice
- When
- September 19, 3:33 PM CST to 3:37 PM CST
- Where
- Rice County, 1.38 mi S of Northfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -93.170
Hail, Steele
- When
- September 19, 4:05 PM CST to 4:11 PM CST
- Where
- Steele County, 1.47 mi SSE of Owatonna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.061, -93.207
A picture on X showed 1 inch hail in Owatonna.
Hail, Washington
- When
- September 19, 4:10 PM CST to 4:17 PM CST
- Where
- Washington County, 1.62 mi WSW of Cottage Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.820, -92.910
Hail, Goodhue
- When
- September 19, 4:52 PM CST to 4:59 PM CST
- Where
- Goodhue County, 2.83 mi WSW of Kenyon
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -93.030
Lots of hail occurred, with the largest being ping pong ball size.
Hail, Goodhue
- When
- September 19, 4:55 PM CST to 5:01 PM CST
- Where
- Goodhue County, 0.85 mi SW of Kenyon
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.270, -92.990
There were several reports of quarter to half dollar sized hail in Kenyon.
Hail, Dakota
- When
- September 19, 6:05 PM CST to 6:08 PM CST
- Where
- Dakota County, New Trier
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.600, -92.930
Hail, Dakota
- When
- September 19, 6:09 PM CST to 6:14 PM CST
- Where
- Dakota County, 3.03 mi WNW of Miesville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.610, -92.860
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 19, 20241 death · 2 injured · $140,000 · 1.75 in hail · 5 events
- Tornado and Hail in Minnesota, September 19, 2024$130,000 · EF1 · 8 events
- Hail and Damaging Winds in Iowa, September 19, 2024$124,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Minnesota, September 19, 2024$76,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Wisconsin, September 19, 2024$75,000 · 55 kt wind · 2 events
- Flash Flooding and Debris Flows in Puerto Rico, September 19 to 22, 2024$28,000 · 0.25 in hail · 19 events
- Damaging Wind in Oklahoma, September 19, 2024$15,000 · 52 kt wind · 1 event
- Flood in Virginia, September 19, 2024$15,000 · 1 event
- Hail and Damaging Winds in Iowa, September 19, 2024$5,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Wisconsin, September 19, 20241.25 in hail · 5 events
- Damaging Winds in Kansas, September 19, 202470 kt wind · 4 events
- Coastal Flood in Florida, September 19 to 20, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207085, 1207086, 1208602, 1215764, 1207087, 1207089, 1207093, 1207094, 1215765, 1215766.